Alert archive / West Virginia / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 57, NWS Charleston, WV

May 26, 2004Fayette County, Raleigh County, West Virginia

NWS Charleston, WV issued this severe thunderstorm warning at May 26, 2004, 5:23 PM EDT for Fayette County, Raleigh County, West Virginia. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 26, 2004, 5:23 PM EDT (21:23 UTC)
Expired
May 26, 2004, 6:00 PM EDT
In force
37 min
Issued by
NWS Charleston, WV
Area
Counties, with a storm outline in the text

Counties Fayette County, WV, Raleigh County, WV

The radar

The Charleston,WV radar (KRLX), 56 km from the middle of the area, began a volume at 21:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 26, 2:50 PM EDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 9.4 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2004-05-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2004-05-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 156 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3 J/kg
Mixed-layer CIN
-255 J/kg
Mixed-layer LCL
1222 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
156 m²/s²
0-3 km storm-relative helicity
181 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

821 
WUUS51 KRLX 262123
SVRRLX
WVC019-081-262200-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON WV
523 PM EDT WED MAY 26 2004

THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  FAYETTE COUNTY IN WEST VIRGINIA...
  RALEIGH COUNTY IN WEST VIRGINIA...

* UNTIL 600 PM EDT...

* AT 518 PM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED A SEVERE
  THUNDERSTORM 3 MILES SOUTHWEST OF GAULEY BRIDGE...OR ABOUT 4 MILES
  SOUTHEAST OF MONTGOMERY...MOVING SOUTHEAST AT 30 MPH.

* SOME LOCATIONS IN THE WARNING AREA INCLUDE...ANSTED...BABCOCK STATE
  PARK...BEAVER...BECKLEY...BRADLEY...COAL CITY...CRAB ORCHARD...
  DANIELS...FAYETTEVILLE...HAWKS NEST STATE PARK...MABSCOTT...
  MACARTHUR...MONTGOMERY...MOUNT HOPE...OAK HILL...PINEY VIEW...
  POWELLTON...PROSPERITY...SMITHERS...SOPHIA...STANAFORD AND DRY
  CREEK.

--CALL TO ACTION-- THIS STORM HAS A HISTORY OF PRODUCING DAMAGING
WINDS AND LARGE HAIL.

PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3827 8127 3788 8153 3758 8126 3798 8080

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at May 26, 3:59 PM EDT, 1 hour 24 minutes earlier.

Area forecast discussion, May 26, 3:59 PM EDT, 1 hour 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
359 PM EDT WED MAY 26 2004

.UPDATE FOR DISCUSSION AND HYDROLOGY...

359 PM EDT WED MAY 26 2004

TONIGHT THROUGH FRIDAY NIGHT...

CURRENT BATCH OF SHOWERS AND THUNDERSTORMS WILL BE EXITING AREA
RIGHT AT START OF FIRST PERIOD.  NOT UNLIKE LAST NIGHT...TAIL OF
COMPLEXES WILL FOLLOW OVERNIGHT THOUGH WILL TRACK FARTHER SOUTH.
CURRENT COMPLEX ALONE MOVING TOO FAST TO CAUSE FLOODING PROBLEMS.
WILL GET BETTER FEEL FOR TRACK AND INTENSITY OF SUBSEQUENT ACTIVITY
IN CONSIDERATION OF EVENING ISSUANCE OF FFA.

OTHERWISE NEW COLD FRONT APPROACHES THE AREA LATE THURSDAY INTO
FRIDAY.  MODEL TIMING IS SIMILAR UNTIL FRIDAY NIGHT.  ETA PUSHES
FRONT THROUGH AREA BY 12Z SATURDAY WHILE GFS LEAVES IT HUNG UP
ACROSS CENTRAL CWA.  ROLLED WITH COMPROMISE.

MINOR DEVIATIONS FROM NUMBERS ONLY.  IN FACT...USED NEW MATCH
GUIDANCE TOOL WITH COOP MAV MOS MOST CASES.  DID GO A TAD BELOW FOR
HIGH THURSDAY...WORRIED THERE IS NOT QUITE ENOUGH SUNSHINE FOR LOWER
80S.

SATURDAY THROUGH WEDNESDAY...

GOOD MODEL AGREEMENT THROUGH THE PERIOD WITH THE OVERALL PATTERN.  A
TROUGH WILL SLIDE THROUGH THE NORTHEAST ON SATURDAY...BUT THEN THE
RIDGING OVER THE SOUTHEAST WILL PUSH BACK INTO THE AREA ON SUNDAY.
THE NEXT TROUGH OVER THE CENTRAL US WILL SLIDE EASTWARD AND TAKE ON
A NEGATIVE TILT BY MONDAY NIGHT.  THE UPPER LOW WILL CLOSE OFF ON
TUESDAY AND THEN MOVE SLOWLY EAST ON WEDNESDAY.  THE MODELS HAVE A
SLIGHTLY DIFFERENT SCENARIO WITH THE MOVEMENT OF THE UPPER LOW...BUT
FOR NOW IT LOOKS AS IF THE LOW WILL SLIDE EASTWARD THROUGH THE GREAT
LAKES AND NORTHERN OHIO VALLEY.

AT THE SURFACE...THE 00 GFS PUSHED THE FRONT ALL THE WAY SOUTH OF
THE AREA...BUT SUBSEQUENT RUNS HAVE TRENDED A BIT MORE TO THE
NORTH.  THE ETA...WHILE STILL SOUTH OF THE REGION IS ALSO TRENDING A
BIT NORTH ON THE FRONTAL POSITION ON SATURDAY.  FOR NOW HAVE LEFT
SLIGHT TO LOW CHANCE POPS IN THE SOUTH ON SATURDAY.  THE MEX NUMBERS
FOR HIGHS ON SATURDAY WAS MUCH LOWER THAN THE PREVIOUS FORECAST.
WITH THE FRONT POSSIBLY NOT REACHING AS FAR SOUTH...JUST TRENDED A
BIT COOLER THAN THE PREVIOUS FORECAST.

THE WARM FRONT WILL MOVE NORTHWARD OVERNIGHT AND SHOULD BRING
SHOWERS TO THE COAL FIELDS OVERNIGHT THEN AREA WIDE ON SUNDAY.  ONCE
THE WARM FRONT MOVES NORTH...THE REGION WILL AGAIN GET INTO THE WARM
SECTOR.  ON MONDAY...THE NEGATIVELY TILTED TROUGH WILL ARRIVE WITH
MORE CONVECTION.  THE COLD FRONT SHOULD PASS DURING THE EVENING WITH
COOLER AIR ARRIVING.  WITH THE UPPER LOW STILL TO THE NORTHWEST AND
THE SOUTHWEST FLOW CONTINUING...WILL NEED TO SEE IF THINGS WILL DRY
OUT OR IF THE CHANCE FOR SHOWERS WILL PERSIST.  IF THE UPPER LOW
REMAINS FAR ENOUGH TO THE NORTH...TUESDAY COULD BE DRY.  FOR
NOW...HAVE LEFT THE CHANCE FOR SOME INSTABILITY SHOWERS WITH THE
UPPER LOW.  THAT CHANCE FOR SHOWERS MAY PERSIST INTO WEDNESDAY AS
THE UPPER LOW GETS CLOSER.

FOR TEMPERATURES...HAVE RUN CLOSE TO THE MEX NUMBERS...SAVE FOR THE
HIGHS ON SATURDAY.

ESS

.PREVIOUS DISCUSSION...

148 PM EDT WED MAY 26 2004

.DISCUSSION...

UPDATED ZONES FOR WW293.  RAMPED UP THUNDERSTORM WORDING AND RAISED
POPS TO LIKELY OH AND KY COUNTIES WHERE WATCH IS IN EFFECT.  ALSO
TOOK THE OPPORTUNITY TO LOWER HIGH TEMPERATURES AS LOW CLOUDS HAVE
HUNG IN AND KEPT READINGS AT BAY.  STILL ENOUGH PREEXISTING
INSTABILITY TO SUPPORT SVR WITH FEATURE APPROACHING FROM THE WEST
EVEN WITHOUT APPRECIABLE SURFACE HEATING.  THUNDERSTORMS ENTERING
WW293 ARE MOVING INTO SOUTHWEST SURFACE FEED OF LOWER 70S DEW POINTS.

TRM

&&

.AVIATION...

359 PM EDT WED MAY 26 2004

261800 TO 271800

COMPLICATED WEATHER PATTERN CONTINUES.  MVFR CIGS PERSIST ALL BUT
CKB AND EKN THIS AFTERNOON WITH VERY LIGHT FLOW.  THUNDERSTORMS
DEVELOPING THIS AFTERNOON WILL HAVE GUSTY WINDS AND PERHAPS HAIL.
BEST CHANCE FOR SEVERE THUNDERSTORMS WILL BE SOUTHERN SITES EARLY
THIS EVENING 22Z TO 04Z.

IFR TO POSSIBLE LIFR IN LOW CLOUDS AND FOG AT TIMES TONIGHT
ESPECIALLY WHERE IT RAINS.  ANOTHER BATCH OF SHOWERS AND
THUNDERSTORMS MAY CROSS SOUTHERN SITES LATE TONIGHT.

LOW CLOUDS AND SOME FOG TO START THE DAY THURSDAY.  STRONGER
SOUTHWEST FLOW THURSDAY SHOULD BE MORE EFFECTIVE IN TAKING OUT LOW
LEVEL MOISTURE.

TRM

&&

.HYDROLOGY...

359 PM EDT WED MAY 26 2004

RECENT HEAVY RAINFALL ACROSS SOUTHERN HALF OF CWA...ALONG WITH
THUNDERSTORM COMPLEX MOVING THROUGH AT THIS TIME...AND A POSSIBLE
SECOND COMPLEX TONIGHT...MAY WARRANT ISSUANCE OF FFA.  WILL WAIT
UNTIL SEVERE DIES DOWN WHILE MONITORING TRACK AND INTENSITY OF
UPSTREAM COMPLEXES FOR POSSIBLE EVENING ISSUANCE.

TRM

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...NONE.
VA...NONE.
KY...NONE.
OH...NONE.
Hazardous weather outlook, May 26, 5:33 AM EDT, 11 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED DATE
NATIONAL WEATHER SERVICE CHARLESTON WV
533 AM EDT WED MAY 26 2004

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>040-046-047-270930-
ATHENS OH-BARBOUR WV-BOONE WV-BOYD KY-BRAXTON WV-BUCHANAN VA-CABELL
WV-CALHOUN WV-CARTER KY-CLAY WV-DICKENSON VA-DODDRIDGE WV-FAYETTE
WV-GALLIA OH-GILMER WV-GREENUP KY-HARRISON WV-JACKSON WV-JACKSON
OH-KANAWHA WV-LAWRENCE OH-LAWRENCE KY-LEWIS WV-LINCOLN WV-LOGAN
WV-MASON WV-MCDOWELL WV-MEIGS OH-MINGO WV-MORGAN OH-NICHOLAS
WV-PERRY OH-PLEASANTS WV-POCAHONTAS WV-PUTNAM WV-RALEIGH WV-RANDOLPH
WV-RITCHIE WV-ROANE WV-TAYLOR WV-TYLER WV-UPSHUR WV-VINTON
OH-WASHINGTON OH-WAYNE WV-WEBSTER WV-WIRT WV-WOOD WV-WYOMING WV
533 AM EDT WED MAY 26 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN OHIO...
NORTHEASTERN KENTUCKY...SOUTHWEST VIRGINIA...AND MOST OF WEST
VIRGINIA.

.DAY ONE...

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
TONIGHT THROUGHOUT THE AREA.  THE MAIN THREAT WILL BE FROM DAMAGING
WIND GUSTS...ALTHOUGH LARGE HAIL IS ALSO A POSSIBILITY.

WE WILL BE MONITORING FOR THE POSSIBILITY OF HEAVY RAINFALL TOTALS
THIS AFTERNOON AND TONIGHT AS WELL...ESPECIALLY ACROSS SOUTHERN WEST
VIRGINA...NORTHEAST KENTUCKY...AND SOUTHWEST VIRGINIA.  IF THE
THREAT INCREASES...A NEW FLOOD WATCH MAY BE ISSUED.

.DAYS TWO THROUGH SEVEN...

THE SLIGHT RISK OF SEVERE THUNDERSTORMS CONTINUES ON THURSDAY.

LOCALIZED FLOODING PROBLEMS WILL REMAIN A THREAT UNTIL A FRONTAL
BOUNDARY IS ABLE TO CLEAR THE REGION FRIDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

CL

In the hours before

Local storm report, May 26, 2:45 PM EDT, 2 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
245 PM EDT WED MAY 26 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0200 PM     HAIL             5 SE KENNA              38.63N 81.59W
05/26/2004  1.00 INCH        JACKSON            WV   PUBLIC

            GOLDTOWN, JACKSON COUNTY.ROOF OFF BARN AND SEVERAL TREES
            DOWN

&&

MRM
Local storm report, May 26, 2:47 PM EDT, 2 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
247 PM EDT WED MAY 26 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0240 PM     HAIL             5 NW CLAY               38.51N 81.15W
05/26/2004  1.00 INCH        CLAY               WV   PUBLIC

            LOCATED IN PROCIOUS

&&

MRM
Special weather statement, May 26, 3:04 PM EDT, 2 hours 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
304 PM EDT WED MAY 26 2004

WVZ038-261930-
WEBSTER WV-
INCLUDING THE CITIES OF...WEBSTER SPRINGS
304 PM EDT WED MAY 26 2004

HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER
SERVICE...

STRONG THUNDERSTORMS WILL BE MOVING THROUGH THE REGION DURING THE
NEXT 30 MINUTES TO AN HOUR.  THESE STORMS HAVE HAD A HISTORY OF
PRODUCING VERY GUSTY WINDS...HAIL AND HEAVY DOWNPOURS.

TAKE ANY NECESSARY PRECAUTIONS AND ALLOW EXTRA TIME FOR TRAVEL.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.
Special weather statement, May 26, 3:23 PM EDT, 2 hours before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
323 PM EDT WED MAY 26 2004

WVZ046-262020-
POCAHONTAS WV-
INCLUDING THE CITIES OF...MARLINTON
323 PM EDT WED MAY 26 2004

HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER
SERVICE...

STRONG THUNDERSTORMS WILL BE MOVING THROUGH CENTRAL SECTIONS OF THE
POCAHONTAS COUNTY FROM NEAR SNOWSHOE TO GREENBANK CORRIDOR AND AREAS
SOUTH  DURING THE NEXT HOUR.  THESE STORMS HAVE HAD A HISTORY OF
PRODUCING VERY GUSTY WINDS...HAIL AND HEAVY DOWNPOURS.

TAKE ANY NECESSARY PRECAUTIONS AND ALLOW EXTRA TIME FOR TRAVEL.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.
Special weather statement, May 26, 4:04 PM EDT, 1 hour 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
404 PM EDT WED MAY 26 2004

VAZ003-004-WVZ013>016-018-024>030-033>040-046-047-262101-
BARBOUR WV-BOONE WV-BRAXTON WV-BUCHANAN VA-CALHOUN WV-CLAY WV-
DICKENSON VA-FAYETTE WV-GILMER WV-KANAWHA WV-LEWIS WV-LINCOLN WV-
LOGAN WV-MCDOWELL WV-MINGO WV-NICHOLAS WV-POCAHONTAS WV-PUTNAM WV-
RALEIGH WV-RANDOLPH WV-ROANE WV-UPSHUR WV-WEBSTER WV-WYOMING WV-
INCLUDING THE CITIES OF...BECKLEY...BUCKHANNON...CHARLESTON...CLAY...
CLINTWOOD...EDEN...ELKINS...FAYETTEVILLE...GLENVILLE...GRANTSVILLE...
GRUNDY...HAMLIN...LOGAN...MADISON...MARLINTON...PHILIPPI...
PINEVILLE...SPENCER...STONEWALL JACKSON LAKE ST...SUMMERSVILLE...
SUTTON...WEBSTER SPRINGS...WELCH...WESTON...WILLIAMSON AND WINFIELD
404 PM EDT WED MAY 26 2004

HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER
SERVICE...

A LINE OF STRONG THUNDERSTORMS COVERING MUCH OF WEST VIRGINIA AND
SOUTHWEST VIRGINIA WILL BE MOVING THROUGH THE REGION DURING THE NEXT
HOUR.  THESE STORMS HAVE HAD A HISTORY OF PRODUCING VERY GUSTY
WINDS...SMALL HAIL AND HEAVY DOWNPOURS.

TAKE ANY NECESSARY PRECAUTIONS AND ALLOW EXTRA TIME FOR TRAVEL.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.
Special weather statement, May 26, 4:56 PM EDT, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
456 PM EDT WED MAY 26 2004

VAZ003-004-WVZ033>039-046-047-262200-
BUCHANAN VA-DICKENSON VA-FAYETTE WV-MCDOWELL WV-NICHOLAS WV-
POCAHONTAS WV-RALEIGH WV-RANDOLPH WV-UPSHUR WV-WEBSTER WV-WYOMING WV-
INCLUDING THE CITIES OF...BECKLEY...BUCKHANNON...CLINTWOOD...EDEN...
ELKINS...FAYETTEVILLE...GRUNDY...MARLINTON...PINEVILLE...
SUMMERSVILLE...WEBSTER SPRINGS AND WELCH
456 PM EDT WED MAY 26 2004

HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER
SERVICE...

A LINE OF STRONG THUNDERSTORMS COVERING MUCH OF CENTRAL WEST VIRGINIA
AND EASTERN KENTUCKY WILL BE MOVING THROUGH THE MOUNTAIN REGION OF
WEST VIRGINIA AND SOUTHWEST VIRGINIA DURING THE NEXT HOUR.  THESE
STORMS HAVE HAD A HISTORY OF PRODUCING VERY GUSTY WINDS BETWEEN 30
AND 40 MPH...SMALL HAIL AND HEAVY DOWNPOURS.

TAKE ANY NECESSARY PRECAUTIONS AND ALLOW EXTRA TIME FOR TRAVEL.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 25, 9:54 PM EDTSevere Thunderstorm WarningRLXWyoming36 min
May 26, 12:57 PM EDTSevere Thunderstorm WarningRLXMason33 min
May 26, 1:19 PM EDTSevere Thunderstorm WarningRLXPutnam31 min
May 26, 1:37 PM EDTSevere Thunderstorm WarningRLXJackson, Kanawha38 min
May 26, 2:29 PM EDTSevere Thunderstorm WarningRLXClay31 min
May 26, 2:46 PM EDTSevere Thunderstorm WarningRLXNicholas29 min

Nearby

Severe Thunderstorm Warnings in West Virginia, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.